Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX

March 15, 2020Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2020, 2:48 PM CDT for Pecos County, Reeves County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2020, 2:48 PM CDT (19:48 UTC)
Expired
Mar 15, 2020, 3:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS54 KMAF 151948
SVRMAF
TXC371-389-152045-
/O.NEW.KMAF.SV.W.0008.200315T1948Z-200315T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
248 PM CDT Sun Mar 15 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...
  Southeastern Reeves County in southwestern Texas...

* Until 345 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located 18 miles southeast
  of Saragosa, or 30 miles northeast of Fort Davis, moving northeast
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Firestone Test Track.

This includes Interstate 10 between mile markers 226 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3121 10325 3075 10285 3064 10340 3074 10355
      3077 10358
TIME...MOT...LOC 1948Z 236DEG 24KT 3082 10346 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
033 
WWUS54 KMAF 152002
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
302 PM CDT Sun Mar 15 2020

TXC371-389-152045-
/O.CON.KMAF.SV.W.0008.000000T0000Z-200315T2045Z/
Pecos TX-Reeves TX-
302 PM CDT Sun Mar 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES...

At 302 PM CDT, a severe thunderstorm was located 22 miles southeast
of Saragosa, or 28 miles west of Fort Stockton, moving northeast at
25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 226 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3121 10325 3075 10285 3064 10340 3075 10346
      3092 10347
TIME...MOT...LOC 2002Z 244DEG 23KT 3083 10335 

HAIL...1.50IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:12 PM CDT, 36 minutes earlier.

Area forecast discussion, Mar 15, 2:12 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Sun Mar 15 2020

.DISCUSSION...

The moist, unsettled pattern continues across Southeast New Mexico
and West Texas today. Fog has persisted into this afternoon across
the Permian Basin, Southeast New Mexico, and portions of the Trans
Pecos, though visible satellite imagery indicates clearing across
the Rio Grande Valley, Big Bend Area, and Davis Mountains, with
clearing edging into the Stockton Plateau, with storms already
developing over the higher terrain of the Davis Mountains. While
showers and thunderstorms are possible for most of the area
through tonight, the aforementioned areas where clearing is
occurring stand the best chance to see severe thunderstorms
beginning later this afternoon and continuing through late
evening, per latest high- resolution guidance. Dewpoints in the
60s will yield CAPE values possibly up to around 2000 J/kg, and
given shear of 45-60kt and steep lapse rates, large hail and
damaging winds are the main concerns, though to the lee of the
Davis and Glass Mountains and across the Stockton Plateau, an
isolated tornado cannot be ruled out. Further north, the
environment is significantly more stable, and while thunderstorms
are possible across Southeast New Mexico and the Permian Basin,
severe potential will be limited. Of additional concern tonight is
the potential for heavy rain and potential flash flooding,
especially along and south of I-10 and across the far southeastern
Permian Basin/Lower Trans Pecos Precipitable water on the 12Z MAF
sounding came in at 1.06 inches, which is in the 99th percentile
for this time of year, thus heavy rain will be possible with any
storm, and where cell training occurs, flooding problems could
arise quickly. The axis of heaviest rainfall looks to shift east
of the area by daybreak Monday, however those traveling Monday
morning will need to be cognizant of potential flooded roads or
road closures.

Areas of fog that persist through this evening and expand
overnight look to stick around through at least late morning on
Monday, with conditions gradually improving by lunchtime. Clouds
will stick around Monday afternoon across most of the Permian
Basin southward across the Stockton Plateau where temperatures
will reach into the 60s to around 70 degrees, whereas to the west
where more clearing is expected, highs in the middle 70s to 80s in
the Rio Grande Valley are possible. Monday looks to be a "down"
day regarding thunderstorm activity, with storms possible early in
the day across the eastern Permian Basin, and overnight across
southern portions of the Big Bend Area, but dry conditions
otherwise. Temperatures warm on Tuesday into the 70s for most of
the area, with middle 80s and even 90s possible across far
southern zones. The threat of severe weather also returns Tuesday
afternoon and Tuesday night as a dryline develops across the
region ahead of an approaching shortwave, with storms that develop
during the afternoon potentially growing upscale into a line as
they move east into Tuesday night. Wednesday will see continued
warm temperatures and thunderstorm chances as the upper trough to
the west finally begins to open up and translate eastward across
the Desert Southwest before lifting toward the Central Plains by
Thursday.

A drying trend will begin Thursday as a Pacific Front moves
through  the area, with slightly cooler temperatures in the 60s
to middle 70s expected for most. A trailing cold front will drop
through the region Friday afternoon, and continued cold
advection/easterly surface flow will yield highs mainly in the 50s
and 60s by Saturday. Friday looks to be a dry day, though
moisture will begin increasing again on Saturday, with rain
chances returning to the region Saturday afternoon through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  65  56  73 /  80  20  10  60
Carlsbad                       49  73  50  74 /  30   0  10  20
Dryden                         60  72  60  80 /  70  10  10  30
Fort Stockton                  53  70  55  79 /  60  10  10  30
Guadalupe Pass                 47  68  50  65 /  20   0  10  20
Hobbs                          46  68  50  70 /  40  10  10  40
Marfa                          47  75  45  75 /  40  10  10  10
Midland Intl Airport           49  67  57  75 /  70  20  10  50
Odessa                         49  67  56  75 /  70  20  10  40
Wink                           51  70  56  76 /  50  10  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, Mar 15, 2:09 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Mar 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sun Mar 15 2020 /109 PM MDT Sun Mar 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and well into the
evening across across much of the Trans Pecos today including the
Davis Mountains/Foothills, Big Bend and Lower Trans Pecos. These
storms may contain heavy rain, resulting in localized flash
flooding, strong winds, large hail, and isolated tornadoes.

Areas of fog are likely across much of the area tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are again possible on Tuesday and possibly
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening, and
Tuesday and Wednesday afternoons and evenings.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 15, 8:55 AM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
855 AM CDT Sun Mar 15 2020

TXZ048-151415-
Scurry TX-
855 AM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 915 AM CDT...

At 855 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 10 miles south of Lake Alan Henry, moving northeast at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fluvanna.

LAT...LON 3281 10112 3290 10118 3296 10117 3297 10117
      3297 10105 3296 10075
TIME...MOT...LOC 1355Z 234DEG 40KT 3292 10109

49
Special weather statement, Mar 15, 2:36 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
236 PM CDT Sun Mar 15 2020

TXZ075-274-278-152000-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
236 PM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Balmorhea Lake, or 24 miles northeast of Fort
Davis, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3062 10361 3096 10365 3120 10326 3075 10306
TIME...MOT...LOC 1935Z 229DEG 29KT 3080 10356

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:23 AM CDTSpecial Weather StatementMAFScurry37 min
Mar 15, 7:30 AM CDTSpecial Weather StatementMAFScurry45 min
Mar 15, 8:07 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Martin, Scurry113 min
Mar 15, 8:55 AM CDTSpecial Weather StatementMAFScurry20 min
Mar 15, 2:36 PM CDTSpecial Weather StatementMAF24 min
Mar 15, 3:34 PM CDTSpecial Weather StatementMAF26 min
Mar 15, 3:35 PM CDTSpecial Weather StatementMAF25 min
Mar 15, 3:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Mar 15, 3:45 PM CDTSpecial Weather StatementMAFPecos45 min
Mar 15, 3:59 PM CDTSevere Thunderstorm WarningMAFBrewster46 min
Mar 15, 4:08 PM CDTFlash Flood WarningMAFPecos3 hr
Mar 15, 4:30 PM CDTSpecial Weather StatementMAFBrewster15 min
Mar 15, 4:31 PM CDTSpecial Weather StatementMAF14 min
Mar 15, 4:46 PM CDTSevere Thunderstorm WarningMAFBrewster46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.